Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 100, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 2, 2002, 6:56 PM EDT for Boyd County, Lawrence County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2002, 6:56 PM EDT (22:56 UTC)
- Expired
- Aug 2, 2002, 7:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Boyd County, KY, Lawrence County, KY
The radar
The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1338 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
383 WUUS51 KRLX 022256 SVRRLX KYC019-127-022330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 655 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BOYD COUNTY IN KENTUCKY... NORTHERN LAWRENCE COUNTY IN KENTUCKY... * UNTIL 730 PM EDT... * AT 653 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEASTERN BOYD COUNTY NEAR THE LAWRENCE COUNTY LINE...MOVING WEST AT 5 MPH. . --CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:16 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 2, 3:16 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 316 PM EDT FRI AUG 02 2002 ********************************************************************* 316 PM EDT FRI AUG 02 2002 SHORT TERM (TONIGHT THROUGH SAT NIGHT)... LATEST SURFACE MAP SHOWS A WEAK COLD FRONT CURVING FROM EASTERN CANADA ACROSS WESTERN NY...EXTREME NW PA AND CENTRAL OH INTO THE SOUTHERN PLAINS. SATELLITE IMAGERY SHOWS CU ARE HAVING A TOUGH TIME DEVELOPING ACROSS MOST OF THE REGION. IN ADDITION...KRLX SHOWS WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NORTH AND SOUTHEAST OF THE FORECAST AREA. FRONT SHOULD CONTINUE TO PUSH SOUTH OVERNIGHT. WILL KEEP SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN COUNTIES UNTIL MIDNIGHT. HOWEVER...REMOVED MENTION IN THE CENTRAL MOUNTAIN COUNTIES AS LACK OF ANY REAL CU INDICATES NO REAL THREAT OF CONVECTION. FRONT IS EXPECTED TO MOVE INTO FAR NORTHERN COUNTIES AND BECOME STATIONARY ON SATURDAY. MODELS SUGGEST REGION SHOULD REMAIN DRY AS UPPER LEVEL RIDGE BEGINS TO TAKE FIRM HOLD. HOWEVER...FEEL PROXIMITY OF FRONT WILL LEAD TO A SLIGHT CHANCE OF PRECIPITATION DURING THE AFTERNOON HOURS. FEEL TEMPERATURES ON SATURDAY SHOULD BE A LITTLE COOLER THAN THE CURRENT ONES AS MORE CLOUDS SHOULD BE THE RULE DURING THE DAY. SATURDAY NIGHT SHOULD BE DRY AS AIRMASS BEGINS TO STABILIZE AND UPPER LEVEL RIDGE INTENSIFIES OVER AREA. EXTENDED RANGE (SUNDAY THROUGH FRIDAY) AVN/ECMWF/UKMET CONTINUE TO BE IN GOOD AGREEMENT WITH THE OVERALL PATTERN FOR THE UP COMING WEEK. ALL MODELS SHOW RIDGE BUILDING IN CENTRAL PLAINS WITH TROUGHS DEVELOPING ON EACH COAST...BUT THE STRENGTH OF THE TROUGH AMPLIFICATION IS STILL UNSURE. THE STRONG RIDGE FROM THE WEEKEND WILL REMAIN IN CONTROL THROUGH MONDAY...BEFORE THE TROUGH BEGINS TO BE CARVED OUT OVER THE REMAINDER OF THE WEEK. AT THE SURFACE...HIGH PRESSURE AT THE SURFACE WILL GIVE WAY TO A COLD FRONT ON TUESDAY. THIS IS A LITTLE SLOWER THAN THE AVN...BUT SEEMS REASONABLE GIVEN THE TIME OF THE YEAR AND THAT THE UPPER LEVEL RIDGING OVER THE REGION WAITS UNTIL TUESDAY TO BREAK DOWN. THIS WILL BE THE ONLY SHOT FOR RAIN IN THE EXTENDED RANGE AS THE FRONT SHOULD AT LEAST PROGRESS INTO THE CAROLINAS. BEHIND THE FRONT...MUCH DRIER AND SLIGHTLY COOLER AIR IS POISED TO MOVE IN. THERE IS A SIZEABLE DIFFERENCE IN THE GUIDANCE VALUES FROM THE MEX AND FMR DATA. HPC ADVISED THAT MEX HAS A SLIGHT COLD BIAS...SO THERE FOR HAVE TRENDED MORE TOWARD THE FMR DIRECTION. BUT THIS SHOULD STILL BE AN IMPROVEMENT OVER CURRENT TEMP/DEW POINTS. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/ JSH/ESS ********************************************************************* 1020 AM EDT FRI AUG 02 2002 CAN NOT SEE ANY REAL REASON TO MAKE MAJOR CHANGES TO THE FORECAST. ONLY REAL FLY IN THE OINTMENT IS THE AREA OF CLOUDS THAT IS MOVING INTO THE REGION. THERE CLOUDS HAVE BEEN SLOWLY DISSIPATING DURING THE PAST HOUR AND BELIEVE THIS TREND SHOULD CONTINUE. WITH CLOUDS MOVING INTO REGION...AM SOMEWHAT LEARY THAT WE WILL REACH DAYTIME HIGHS. BUT I DO FEEL THAT WE SHOULD APPROACH THESE VALUES SO I DO NOT PLAN ON CHANGING THEM. ********************************************************************* 350 AM EDT FRI AUG 02 2002 FRONT PUSHES THROUGH REGION BY 12Z SAT WILL INTRODUCE SLIGHT CHC POPS FOR NORTHERN AND EASTERN MOUNTAIN ZONES THIS AFT AND CONTINUE TO EARLY EVENING. ONLY OTHER CHANGES TO FORECAST GRIDS IS ON MONDAY NIGHT INTO TUES. AVN PUSHES ANOTHER FRONT ACROSS THE REGION AS CURRENT HIGH RETROGRADES TO THE WEST. DIDNT GO HOG WILD WITH POPS AND ONLY MENTION SLIGHT CHC SINCE PREVIOUS PACKAGE DIDNT MENTION POPS. CURRENT GRID TEMPS LOOK OK FOR THE MOST PART...ONLY MADE SLIGHT ADJUSTMENTS HERE AND THERE FOR ZONE COMBOS AND LOWER TEMPS A TAD WITH MON/TUE FRONT WITH MORE CLOUDS AROUND. OTHERWISE NO OTHER CHANGES ARE EXPECTED. ********************************************************************* 850 PM EDT THU AUG 01 2002 NO UPDATE SCEDULED THIS EVENING. WARM TEMPERATURES REMAIN AT THIS HOUR...IN THE MID TO UPPER 80S. TEMPS A DEGREE OR 2 ABOVE THOSE EXPERIENCED YESTERDAY SOUND REASONABLE. ONLY A COUPLE OF SUMMER TIME POP-UP SHOWERS AND THUNDERSTORMS HAVE SLOWLY PUSHED ACROSS THE CWA...MOSTLY ACROSS EASTERN RALEIGH AND FAYETTE COUNTIES OF WV. AS WE CONTINUE TO LOOSE DAYTIME HEATING AND WEA UPPER LVL SUPPORT MOVES SOUTHEASTWARD...THUNDERSTORMS ARE QUICKLY DISSIPATING. *********************************************************************
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.